How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog
Satisfied Customers: 16314
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Question Here...
Dr. Kara is online now

Our 11 month old Irish Setter(big dog of 38kilos) has trashed

Resolved Question:

Our 11 month old Irish Setter(big dog of 38kilos) has trashed a foil of my husband's pills for treatment of high blood pressure. There are approximately 6 tablets unaccounted for but lots of powder and crumbs of tablets.
The tablets are Lercanidipine HC1 10mg film-coated ( a calcium channel blocker - dihydropyridine dreivetives).
The dog seems perfectly ok at the moment but is there anything we should particularly look out for?
Submitted: 2 years ago.
Category: Dog
Expert:  Dr. Kara replied 2 years ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that your pup chewed up the packaging and likely ingested some of your husband's blood pressure medication, Lercanidipine HC1 10mg tablets.
When did he do this?
If it was within the hour or so you can induce vomiting to get the medication out of his system.
Give a pup his size 45mls of peroxide soaked up with bread pieces or a small amount of dog food
Then take him outside and run him around to get the peroxide bubbling so he vomits.
If no vomiting in 10 minutes repeat the peroxide dose once.
If he vomits and seems to clear his stomach and be done I would check to see if the pill pieces are present.
If it has been longer then a couple hours it is too late to induce vomiting.
This drug has a fairly wide margin of safety in dogs. Even if he ate all 6 of the tablets, and it does not sound like that is the case, he should not have any long term effects. It was not lethal in dogs given >300mg/kg of body weight. It is however very slow to act, so it may take several hours to see side effects and it will stay in his system for at least 24 hours. Side effects that you may see include a fast respiratory rate, labored breathing, and sedation due to the drug's anti-hypertensive effects dropping his blood pressure. In most cases we can keep them quiet and observe them. Even in high toxicity cases we usually only need to give supportive care such as fluids and drugs to support blood pressure.
Given that he is young and otherwise healthy, and the amount he likely ingested, he may not show any symptoms other than being mildly subdued today. Please let me know if you have any further questions.
Dr. Kara and other Dog Specialists are ready to help you